Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 8, NWS Tucson, AZ

July 17, 2019Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2019, 5:10 PM MST for Cochise County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2019, 5:10 PM MST (00:10 UTC)
Expired
Jul 17, 2019, 6:00 PM MST
In force
50 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2019-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
2853 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

642 
WUUS55 KTWC 180010
SVRTWC
AZC003-180100-
/O.NEW.KTWC.SV.W.0008.190718T0010Z-190718T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
510 PM MST Wed Jul 17 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southern Cochise County in southeastern Arizona...

* Until 600 PM MST.

* At 509 PM MST, a severe thunderstorm was located over Hereford, or
  11 miles southeast of Sierra Vista, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sierra Vista, Hereford, Palominas and Coronado National Memorial. 

This includes Route 92 between mile markers 329 and 340.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3152 11022 3150 11004 3133 11014 3134 11028
      3145 11026
TIME...MOT...LOC 0009Z 105DEG 2KT 3141 11017 

HAIL...1.00IN
WIND...60MPH
 
$$

JRM
2 follow-up statements
776 
WWUS55 KTWC 180033
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
533 PM MST Wed Jul 17 2019

AZC003-180100-
/O.CON.KTWC.SV.W.0008.000000T0000Z-190718T0100Z/
Cochise-
533 PM MST Wed Jul 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR SOUTHERN COCHISE COUNTY...

At 533 PM MST, a severe thunderstorm was located over Hereford, or 11
miles southeast of Sierra Vista, and is nearly stationary.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sierra Vista and Hereford. 

This includes Route 92 between mile markers 329 and 337.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3152 11022 3150 11009 3135 11018 3138 11026
      3145 11026
TIME...MOT...LOC 0033Z 105DEG 2KT 3141 11018 

HAIL...0.75IN
WIND...60MPH
 
$$

JRM
889 
WWUS55 KTWC 180054
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
554 PM MST Wed Jul 17 2019

AZC003-180104-
/O.EXP.KTWC.SV.W.0008.000000T0000Z-190718T0100Z/
Cochise-
554 PM MST Wed Jul 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COCHISE COUNTY WILL
EXPIRE AT 600 PM MST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.

LAT...LON 3152 11022 3150 11009 3135 11018 3138 11026
      3145 11026
TIME...MOT...LOC 0054Z 105DEG 2KT 3141 11019 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:10 PM MST, 3 hours earlier.

Area forecast discussion, Jul 17, 2:10 PM MST, 3 hours before
Area Forecast Discussion
National Weather Service Tucson AZ
210 PM MST Wed Jul 17 2019

.SYNOPSIS...Daytime temperatures will experience a decreasing trend
through the weekend and into next week. A more favorable steering
flow for daily thunderstorms will become established today. This
flow pattern will become even more favorable early next week.

&&

.DISCUSSION...
Satellite imagery continues to show the decaying complex of storms
south of the border in Sonora, Mex. A well developed MCV is making
its way across the Gulf of California. The complex moistened the
lower levels of the atmosphere with widespread dewpoints in the 60s
(and even 70s in spots) across the deserts. 12Z KTUS sounding came
in with PW's around 1.3 inches which is in the 80th percentile
(approx) along with decent mixing just above the surface.

Latest hi-res deterministic and probabilistic guidance (HRRR, HREF,
NBM, and UA WRFs) still indicative of a busy afternoon with
initiation in the usual mountain spots south and east of Tucson.
Good ensemble agreement showing the bulk of the activity across
Cochise, Graham, and Greenlee Counties after 21Z, but outflow driven
convection can't be entirely ruled out either in/around Tucson in
the afternoon and early evening hours. There isn't spectacular
steering flow in place today (5-10 kts), which will result in nearly
stationary storms throughout the rest of the afternoon. Locally
heavy rain/gusty winds/lightning are the primary threats.

Steering flow is poised to become more favorable into the weekend
and early next week, allowing for greater storm organization and
rates of motion. Per the GFS and ECMWF 500 hPa height anomaly
forecasts, the monsoonal ridge is expected to be in its prime
location by late in the weekend/early next week, transporting much
more impressive moisture values into Arizona. We can reasonably say
that the monsoon flow and moisture pattern is here to stay.

With dewpoints on the rise, temperatures will be less hot. KTUS has
yet to reach the 100 degree mark today, a stark difference from the
110 degree day achieved yesterday. As the monsoonal pattern
continues settling into its most favorable position, coupled with
higher atmospheric moisture content, temperatures can be expected to
top off between the upper 90s and low 100s.

&&

.AVIATION...Valid through 19/00Z.
Scattered to numerous SHRA/TSRA are expected to develop initially
across the higher terrain south and east of TUS, then spreading into
valley locations during the later afternoon into evening. The
greatest SHRA/TSRA coverage will be along the International border
including KOLS/KDUG with lower confidence of impacts for KTUS.
Surface winds generally southeasterly 10-15 kts with gusts to 20 kts
in the afternoon before diminishing in the evening by 18/07Z. Gusty
and erratic outflow winds are expected with SHRA/TSRA. Otherwise,
generally SCT-OVC clouds mainly 7-10k ft AGL through the forecast
period. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...More abundant moisture will result in greater
shower and thunderstorm coverage with the potential for locally
heavy rain, especially from Tucson south and eastward. Any storms
that develop will have the potential to produce locally heavy
rainfall, as they are also slow movers. Thereafter, a fairly typical
monsoon pattern with enhanced moisture will continue into next week
with isolated to scattered mainly afternoon and evening showers and
thunderstorms. Expect brief strong, gusty and erratic winds near
thunderstorms. Otherwise, 20-foot winds will be mainly under 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 17, 1:36 PM MST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
136 PM MST Wed Jul 17 2019

AZZ507-513-172100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
136 PM MST Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...WEST CENTRAL
COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 200 PM MST...

At 134 PM MST, Doppler radar was tracking a strong thunderstorm near
Whetstone, or 16 miles northwest of Sierra Vista. This storm was
nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Whetstone, Elgin. and portions of SR 82 between Whetstone and
Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3178 11052 3180 11039 3167 11031 3165 11054
TIME...MOT...LOC 2034Z 350DEG 3KT 3175 11045

JRM
Special weather statement, Jul 17, 2:00 PM MST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
200 PM MST Wed Jul 17 2019

AZZ507-508-513-172130-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
200 PM MST Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
230 PM MST...

At 159 PM MST, Doppler radar was tracking a strong thunderstorm over
Bisbee. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bisbee and Naco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3149 11009 3158 10984 3139 10979 3133 10991
      3133 10995
TIME...MOT...LOC 2059Z 151DEG 1KT 3143 10989

JRM
Special weather statement, Jul 17, 3:56 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
356 PM MST Wed Jul 17 2019

AZZ503-513-172345-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
356 PM MST Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA CRUZ COUNTY
UNTIL 445 PM MST...

At 354 PM MST, Doppler radar was tracking a strong thunderstorm over
Nogales International Airport, or 7 miles northeast of Nogales.
Another strong storm was just east of Kino Springs. These storm are
slowly moving toward the west and southwest.

Half inch hail and winds in excess of 45 mph will be possible with
these storms.

Locations impacted include...
Nogales, Nogales International Airport, Patagonia Lake State Park and
Kino Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3141 11100 3153 11085 3143 11071 3133 11073
      3133 11096
TIME...MOT...LOC 2254Z 037DEG 2KT 3144 11084

JRM
Special weather statement, Jul 17, 4:22 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Tucson AZ
422 PM MST Wed Jul 17 2019

AZZ508-180000-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
422 PM MST Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 500 PM MST...

At 421 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas, moving west at 5 to 10 mph.

Winds in excess of 45 mph will be possible with this storm along
with heavy rain.

Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3147 10961 3143 10938 3133 10942 3133 10962
      3134 10963
TIME...MOT...LOC 2321Z 090DEG 8KT 3136 10953

Meyer
Special weather statement, Jul 17, 4:47 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
447 PM MST Wed Jul 17 2019

AZZ507-513-180015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
447 PM MST Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 515
PM MST...

At 447 PM MST, Doppler radar was tracking a strong thunderstorm over
Hereford, or 12 miles southeast of Sierra Vista. This storm was
nearly stationary or slowly moving toward the west.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Sierra Vista, Hereford and Palominas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3141 11027 3150 11016 3142 11010 3133 11014
      3133 11021
TIME...MOT...LOC 2347Z 136DEG 2KT 3141 11017

JRM
Special weather statement, Jul 17, 4:53 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
453 PM MST Wed Jul 17 2019

AZZ508-512-180030-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
453 PM MST Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY
UNTIL 530 PM MST...

At 452 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Willcox. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly remote areas of north central
Cochise County near Dos Cabezas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3214 10952 3209 10969 3226 10980 3234 10961
TIME...MOT...LOC 2352Z 160DEG 3KT 3221 10966

AH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:19 PM MSTSpecial Weather StatementTWCCochise41 min
Jul 17, 5:41 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 17, 6:20 PM MSTSpecial Weather StatementTWCCochise40 min
Jul 17, 6:28 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Jul 17, 7:26 PM MSTSpecial Weather StatementTWCCochise49 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.